The Medicines and Healthcare products Regulatory Agency is warning people who may have purchased a “natural” Chinese herbal medicine, Yiganerjing Cream, as a treatment for skin conditions to stop using it immediately as it has been found to contain an undisclosed steroid and two antifungal ingredients.
MHRA officials have been acting to stop the sale of this cream and have had it withdrawn from many websites and on-line market places but people may have purchased it in the past and still be using it.
Yiganerjing Cream is not a licensed medicine and has been marketed in the UK as a “natural” Chinese herbal medicine for the treatment of a range of skin conditions, most commonly eczema, psoriasis and rosacea.
The MHRA said:
“Our analysis found the presence of the steroid clobetasol propionate. This steroid is the active ingredient in Prescription-Only Medicines used for the treatment of a range skin conditions such as psoriasis and eczema. Creams containing steroids should be used sparingly and as directed by the prescriber. It is contraindicated in children under 1 year of age."
“We are also aware of the use, via a herbal clinic, of a product called Penny Orange Cream which has also been found to contain clobetasol propionate. While this product is no longer available, and we are not aware of its widespread use, it did contain an undisclosed steroid and should not be used.”
If you are unsure about the safety of a medicine claiming to be “natural” or “herbal” you should check for a Marketing Authorisation (MA) or Product Licence (PL) number or Traditional Herbal Registration (THR) number / the THR logo. This means the product has been assessed by MHRA for safety and has been manufactured correctly. For more information, visit NHS Choices.
Dr Chris Jones, Manager of the Medicines Borderline Section at MHRA said:
“The sale of potent steroid creams directly to the public is illegal for good reason. If used without medical supervision these medicines can be dangerous.
Steroids must be prescribed by healthcare professionals who follow strict criteria when prescribing them and monitoring patients using them. They can suppress the skin’s response to infection, can cause long-term thinning of the skin, and if applied long term over a wide area, particularly in babies and children, can cause other medical problems.”
“Our advice to anyone who is using Yiganerjing Cream, particularly on young children and babies, is to discontinue use immediately. If you have any questions, please contact your healthcare professional.”
If you are aware of Yiganerjing cream being sold, please report it to MHRA at: Borderline_medicine@mhra.gov.uk.